Article Text

other Versions

PDF
Bilateral optic neuropathy following unilateral retrobulbar anaesthesia: a case report
  1. Kate E Ahmad1,
  2. D Craig McColl1,2,
  3. Martin Duncan3,
  4. Christian J Lueck1,2
  1. 1Department of Neurology, The Canberra Hospital, Canberra, Australian Capital Territory, Australia
  2. 2Australian National University Medical School, Canberra, Australian Capital Territory, Australia
  3. 3The Canberra Eye Hospital, Canberra, Australian Capital Territory, Australia
  1. Correspondence to Dr Kate E Ahmad, Department of Neurology, The Canberra Hospital, PO Box 11, Woden; Canberra, ACT 2606, Australia; kateahmad{at}hotmail.com

Statistics from Altmetric.com

Case history

An 82-year-old man was referred with acute bilateral visual loss. He had multiple vascular risk factors and was taking warfarin.

On the day of presentation, he had been admitted elsewhere for elective extraction of a right-sided cataract. Retrobulbar anaesthesia comprised a single injection of 4 ml of 1% lignocaine/2% ropivacaine using a 38 mm 25-gauge needle inserted into the infero-temporal orbit, aiming for the peribulbar space. Fifteen minutes after anaesthesia, he complained of complete loss of vision.

Formal examination demonstrated no perception of light in either eye. Anterior chambers and fundi were unremarkable. There was no pupillary response to light in the right eye, and only a very sluggish response in the left eye. Extraocular movements were globally impaired on the right in keeping with the intended …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.